Buy this article for $3.95

Have a coupon or promotional code? Enter it here:

When you buy this article you'll get access to the ePub version, a downloadable PDF, and the ability to print the full article.

Source:

Nursing2015

September 2012, Volume 42 Number 9 , p 17 - 17

Author

  • Michael R. Cohen ScD, MS, RPH

Abstract

A nurse recently gave a 10-year-old patient 5 drams of acetaminophen concentrate liquid (100 mg/mL) instead of the prescribed amount, 5 mL. That's 18.45 mL (1.845 g) of acetaminophen. The nurse measured the dose in a dose cup like the one shown below, which has scales labeled in drams, fluid ounces, cc, mL, TSP, TBSP, and even DSSP-which stands for "dessert spoon." Because archaic liquid measures are a factor in many medication errors, the Institute for Safe Medication Practices (ISMP) supports adopting the metric system for prescribing and measuring all liquid doses.The child in this case reportedly was unharmed by the error. The hospital where the error occurred is removing these cups from use and replacing them with dose cups that measure mL only. An even better solution would be to use oral syringes.If measuring devices are bought through the purchasing department in your facility, ISMP strongly recommends pharmacy oversight. ISMP also suggests that both pharmacy and nursing be involved

To continue reading, buy this article for just $3.95.

Have a coupon or promotional code? Enter it here: